Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 92, NWS Flagstaff, AZ

August 13, 2018Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 13, 2018, 3:06 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2018, 3:06 PM MST (22:06 UTC)
Expired
Aug 13, 2018, 6:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 72 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

889 
WGUS55 KFGZ 132206
FFWFGZ
AZC005-025-140100-
/O.NEW.KFGZ.FF.W.0092.180813T2206Z-180814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
306 PM MST MON AUG 13 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 600 PM MST

* At 303 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area, along and west of Oak Creek 
  Canyon from 5 to 10 miles north of Sedona. Up to one inch of rain 
  has fallen over a short period of time, with additional heavy rain 
  expected through 330 PM MST. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Junipine Resort, Slide Rock State Park, Cave Springs Campground, 
  Pine Flat Campground, Manzanita Campground, Sterling Fish Hatchery 
  and West Fork Of Oak Creek.

This includes the following streams and drainages...Dry Creek...West
Fork Oak Creek...Pumphouse Wash and Oak Creek.

This includes State Route 89A between mile markers 380 and 392.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3506 11170 3492 11174 3494 11191 3509 11185

$$
JJ
2 follow-up statements
076 
WGUS75 KFGZ 132319
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
419 PM MST MON AUG 13 2018

AZC005-025-140100-
/O.CON.KFGZ.FF.W.0092.000000T0000Z-180814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
419 PM MST MON AUG 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
YAVAPAI AND COCONINO COUNTIES...

At 414 PM MST, gauge reports indicated that 1.0 to 1.5 inches of 
rain had fallen over the West Fork of Oak Creek Canyon earlier this 
afternoon. At 4:15 PM MST, radar indicated that only light showers 
remained. However, runoff is likely still occurring from side 
canyons and the area of West Fork should be avoided through at least 
5:00 pm. Further storm decelopment is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3506 11170 3492 11174 3494 11191 3509 11185

$$

McCollum
538 
WGUS75 KFGZ 140103
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
603 PM MST MON AUG 13 2018

AZC005-025-140112-
/O.EXP.KFGZ.FF.W.0092.000000T0000Z-180814T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
603 PM MST MON AUG 13 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI AND COCONINO COUNTIES HAS
EXPIRED...

The heavy rain that occurred earlier this afternoon over the West 
Fork of Oak Creek has ended. Flooding is no longer a threat.

LAT...LON 3506 11170 3492 11174 3494 11191 3509 11185

$$

McCollum

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:53 AM MST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 13, 9:53 AM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
953 AM MST Mon Aug 13 2018

.SYNOPSIS...Typical monsoon conditions will continue across
Arizona this week, bringing scattered afternoon and early evening
thunderstorms to much of the area. The highest chances will remain
along and south of the Mogollon Rim. Some storms will produce
heavy rainfall, hail, and strong winds.

&&

.UPDATE...The mid level ridge is centered near the four corners
this morning, placing our region in a light easterly mid level
flow. Moisture hasn't changed too much this morning, with the
precipitable water value at 0.79" on the Bellemont sounding,
almost identical to Sunday morning. High resolution models
indicated storm development along the Mogollon Rim and White
Mountains by around noon to 1 PM MST. Storms are expected to move
slowly toward the west-southwest. There will be a threat of
damaging wind and large hail with a few of the storms, mainly for
portions of Yavapai and Gila counties this afternoon and early
evening. Forecasts have been updated this morning to increase
storm chances today, especially for areas south of the Mogollon
Rim.

&&

.PREV DISCUSSION /306 AM MST/...Models are expecting a return to
a more active pattern by Wednesday as the ridge drifts over the
New Mexico area and southerly flow from the Gulf of California
begins to bring more moisture into the State. An increase in
shower activity is expected to continue through the later half of
the week and into the first part of the weekend.

By Sunday Models are starting to hint at the possibility of
another decrease in available moisture that could cause a downturn
in thunderstorm activity early into next week. Confidence is low
in this solution due to the run to run and model to model
inconsistencies. Have avoided moving towards this solution just
yet, but the potential does exist for a decrease in thunderstorm
activity again by the start of next week.

&&

.AVIATION...For the 18Z package...The forecast through 06z
Tuesday has been updated to increase thunderstorm coverage for areas
along and south of a line from KGCN-KGCN-KSOW through Yavapai
County. Scattered to numerous storms to begin in this area around
19z, with storms drifting slowly to the south. Isolated storm
coverage northeast of this line. MVFR and local IFR condtions
possible with any storm. Showers and tstorms to decrease aft 03z.
Otherwise VFR with sfc winds W-NW 5-15kt.

&&

.FIRE WEATHER...Todays forecast has been updated to increase
thunderstorm chances along and south of a line from Tusayan-
Flagstaff-Show Low through Yavapai county. Similar coverage is
expected Tuesday afternoon.

Wednesday through Friday...Moisture should increase across the area.
Look for increasing thunderstorm coverage, especially along and
south of the Mogollon Rim.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/Suk
AVIATION...DL
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 13, 1:09 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
109 PM MST MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      2 SSE DEWEY-HUMBOLDT    34.50N 112.23W
08/12/2018                   YAVAPAI            AZ   FIRE DEPT/RESCUE

            SWIFT WATER RESCUE ALONG THE PRESCOTT ST LOW
            WATER CROSSING OF AGUA FRIA RIVER IN
            HUMBOLDT. MOTORIST ATTEMPTED TO CROSS
            FLOODED ROADWAY.

&&

KD
Local storm report, Aug 13, 1:15 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
115 PM MST MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      2 SSE DEWEY-HUMBOLDT    34.50N 112.23W
08/12/2018                   YAVAPAI            AZ   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
            SSE DEWEY-HUMBOLDT. SWIFT WATER RESCUE ALONG
            THE PRESCOTT ST LOW WATER CROSSING OF AGUA
            FRIA RIVER IN HUMBOLDT. MOTORIST ATTEMPTED
            TO CROSS FLOODED ROADWAY. ESTIMATING A DEPTH
            OF APPROXIMATELY 12" OF WATER FLOWING ACROSS
            THE ROAD FROM VIDEO OF THE EVENT.

&&

KD
Special weather statement, Aug 13, 2:36 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
236 PM MST MON AUG 13 2018

AZZ011-132215-
Chuska Mountains and Defiance Plateau-
236 PM MST MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY IN THE LUPTON AREA
UNTIL 315 PM MST...

At 235 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tse Bonito to Lupton. Movement was
southwest at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Oak Springs Valley, Houck, Pine Springs.

LAT...LON 3518 10928 3560 10934 3567 10905 3526 10905
TIME...MOT...LOC 2135Z 066DEG 11KT 3558 10907 3535 10904

JJ
Special weather statement, Aug 13, 2:44 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
244 PM MST MON AUG 13 2018

AZZ015-038-132230-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
244 PM MST MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
INCLUDING OAK CREEK CANYON UNTIL 330 PM MST...

At 243 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Kachina Village to near Munds
Park. Movement was west at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Munds Park, Junipine Resort, Slide Rock State Park, Cave Springs
Campground, Pine Flat Campground, Manzanita Campground, Sterling
Fish Hatchery and West Fork Of Oak Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3507 11213 3486 11182 3495 11152 3514 11183
TIME...MOT...LOC 2143Z 077DEG 10KT 3509 11184 3499 11168

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:42 PM MSTSevere Thunderstorm WarningFGZGila48 min
Aug 12, 6:07 PM MSTSpecial Weather StatementFGZ38 min
Aug 12, 6:14 PM MSTSevere Thunderstorm WarningFGZApache46 min
Aug 12, 6:27 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai48 min
Aug 12, 6:39 PM MSTSpecial Weather StatementFGZ51 min
Aug 12, 6:42 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo33 min
Aug 12, 6:59 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo46 min
Aug 12, 7:02 PM MSTSevere Thunderstorm WarningFGZApache, Navajo17 min
Aug 12, 7:08 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai21 min
Aug 12, 7:46 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai44 min
Aug 12, 8:25 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai50 min
Aug 12, 9:02 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Aug 12, 9:11 PM MSTSpecial Weather StatementFGZ49 min
Aug 13, 2:36 PM MSTSpecial Weather StatementFGZApache39 min
Aug 13, 2:44 PM MSTSpecial Weather StatementFGZ46 min
Aug 13, 3:23 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai22 min
Aug 13, 3:34 PM MSTSpecial Weather StatementFGZ26 min
Aug 13, 3:52 PM MSTSpecial Weather StatementFGZ23 min
Aug 13, 4:13 PM MSTSpecial Weather StatementFGZ47 min
Aug 13, 4:29 PM MSTSevere Thunderstorm WarningFGZYavapai31 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.